Statins (HMG-CoA reductase inhibitors ) NCLEX questions for nursing students!
Statins are medications used to help lower cholesterol levels. The nurse should be aware of how these medications work, why they are ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Statins (HMG-CoA Reductase Inhibitors) Nursing Pharmacology Questions
1. A patient is prescribed Pravastatin. This medication is known as a ______________________?
A. Fibric Acid Derivative
B. Bile-acid Sequestrant
C. HMG-CoA Reductase Inhibitor
D. Cholesterol Absorption Inhibitor
The answer is C: HMG-CoA Reductase Inhibitor. Pravastatin is a STATIN medication which is part of the HMG-CoA Reductase Inhibitor family.
2. Your patient is prescribed a statin medication for the treatment of hyperlipidemia. What medication below may increase the patient’s risk of developing rhabdomyolysis if taken with a statin?
The answer is B. The usage of fibric acid derivatives (fibrates….such as Gemfibrozil or Fenofibrate) and statins together can increase the risk of rhabdomyolysis (break down of skeletal muscle which leads to renal failure).
3. Which statement below accurately describes how statin medications work to lower cholesterol levels?
A. Statins increase the activity of LDL receptors in the liver by increasing the bioavailability of fibric-acid.
B. Statins inhibit bile acid in the GI tract from being absorbed and as a result the liver turns cholesterol into bile acid.
C. Statins increases hydroxymethylglutaryl–coenzyme A enzyme and this increases renal excretion of cholesterol.
D. Statins inhibit HMG-CoA reductase which in turn hinders cholesterol synthesis in the liver.
The answer is D: Statins inhibit HMG-CoA reductase which in turn hinders cholesterol synthesis in the liver.
4. Your patient is taking Simvastatin. Which of the following findings below demonstrate this medication is providing therapeutic effects to this patient? Select-all-that-apply:
A. HDL 80 mg/dL
B. LDL 72 mg/dL
C. HDL 30 mg/dL
D. LDL 190 mg/dL
The answers are A and B. Statins should lower LDL (the bad cholesterol…..approximate normal range <100) and increase HDL (the good cholesterol…. approximate normal range >60).
5. You’re providing education to a group of participants in the community about cholesterol and cardiac disease. Which statements below verbalized by some of the participants are inaccurate and require you to provide clarification?
A. “HDL levels should be less than 60 mg/dL to maintain good cardiac health.”
B. “LDL is a fatty substance that sticks to vessels walls and can lead to atherosclerosis.”
C. “HDL is a fatty substance that helps remove low-density lipoprotein from the blood so it doesn’t have the chance to stick to vessel walls.”
D. “LDL levels should be greater than 100 mg/dL to maintain good cardiac health.”
The answers are A and D. These statements are false. LDL levels should be LESS (not greater) than 100 mg/dL, and HDL levels should be HIGHER (not lower) than 60 mg/dL. The other statements are true.
6. A patient has been taking Simvastatin and reports to you that they are experiencing soreness and weakness of the muscles. The physician orders lab work. What lab result below will you immediately report to the physician?
A. Increased High-density Lipoprotein level
B. Decreased Creatine Kinase level
C. Decreased Low-density Lipoprotein level
D. Increased Creatine Kinase level
The answer is D: Increased Creatine Kinase level. Statins have a slight risk of causing “statin-induced rhabdomyolysis”. This is the breaking down of skeletal muscle. If a patient reports muscle soreness or weakness while taking a statin the CK levels (Creatine Kinase) should be measured. Creatine Kinase is a protein found in skeletal muscle (it’s also found in the heart). If skeletal muscle is breaking down CK will be found in the blood in high amounts and this tells us there is muscle damage. The CK level will be 10 x’s the upper limit of normal…if this occurs the statin should be discontinued.
7. Your patient is prescribed Lovastatin due to their risk factors for developing cardiac disease. You’re providing education about the importance of continuing exercise and a healthy diet while taking this medication. You are helping the patient create a weekly food plan. Which food item below should the patient avoid including in the food plan while taking this medication?
The answer is C. Grapefruit or grapefruit juice can increase the toxicity of statins.
8. Your patient who is taking a statin develops yellowing of the skin, abdominal pain in the right upper quadrant, and nausea. What lab result below correlates with this finding?
A. Elevated ALT and AST level
B. Elevated BUN and creatinine
C. Decreased WBC
D. Decreased Hbg
The answer is A. Liver injury is a risk with statins. Therefore, a liver functions test (LFTs) should be ordered to assess the liver’s function. The patient is presenting with signs and symptoms of liver injury. An elevated ALT and AST level would correlate with these presenting signs and symptoms.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.